Psycho-Babble Medication Thread 72509

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

What causes SSRI anxiety side effect?

Posted by irishcatholic on July 30, 2001, at 11:21:10

I have noticed with Prozac, Zoloft, and now Celexa that as I work up the dosage amount (my PDoc believes in start low, go slow) when I hit from 50 to 100 % of the "average" dose I get a lot of anxiety symptoms.
So far Celexa looks like the most effective for A/D. Am I better off combining with a benzo or working back down the dosage scale?
Why does more serotonin cause anxiety instead of calm?


Thanks for any opinions.

 

Re: What causes SSRI anxiety side effect?

Posted by paxvox on July 30, 2001, at 11:57:02

In reply to What causes SSRI anxiety side effect?, posted by irishcatholic on July 30, 2001, at 11:21:10

I don't think any of the SSRIs actually CAUSE anxiety. Perhaps your situation is more anxiety-related than depression-related. Again, Paxil seems to be the "flavor of the month" for anxiety related mood disorders. Anywho, ask your PDOC for a benzo to help "take the edge off" if anxiety IS a side effect for you with curent meds. These Docs just seem to think we are all VANILLA, and respond all the same. No two people respond exactly the same to ANY med. E.G. paradoxical effects such as stimulation from an opiate. Brain chemistry is the final frontier for bio-chemical research. There is so much yet to learn, the first of course, is that mental illness is not our fault, or something we choose, or some failing on our part.

 

Re: What causes SSRI anxiety side effect?

Posted by irishcatholic on July 30, 2001, at 14:46:56

In reply to Re: What causes SSRI anxiety side effect?, posted by paxvox on July 30, 2001, at 11:57:02

Thanks! Live long & prosper.

 

Re: What causes SSRI anxiety side effect?

Posted by Kingfish on July 30, 2001, at 15:43:11

In reply to Re: What causes SSRI anxiety side effect?, posted by irishcatholic on July 30, 2001, at 14:46:56

I've had the same problem you mention, with Celexa, minimally, and now Prozac. My pdoc actually did think it was the SSRI's and I believe Cam, our resident pharmacist, had agreed. But for some it goes away. It's definitely gone down for me, but then I'm also lowering the dosage.

I don't know why this is, but would love to find out, becuase it's not a good side effect for me (I was not experiencing anxiety problems before this). I'm Bipolar and am switching from Topamax to Lamictal (sedating stabilizer to activating one) and then I don't know about the Prozac.

I've also head that adding a small amount of Zyprexa at night can help (?).

- K.

 

Re: What causes SSRI anxiety side effect? irishcatholic

Posted by SalArmy4me on July 30, 2001, at 21:42:23

In reply to What causes SSRI anxiety side effect?, posted by irishcatholic on July 30, 2001, at 11:21:10

Its not the serotonin that causes the anxiety, its the norepinephrine: http://www.psychiatrist.com/pcc/brainstorm/br5912.htm

 

Re: What causes SSRI anxiety side effect?

Posted by KB on July 30, 2001, at 22:57:03

In reply to What causes SSRI anxiety side effect?, posted by irishcatholic on July 30, 2001, at 11:21:10

> I have noticed with Prozac, Zoloft, and now Celexa that as I work up the dosage amount (my PDoc believes in start low, go slow) when I hit from 50 to 100 % of the "average" dose I get a lot of anxiety symptoms.
> So far Celexa looks like the most effective for A/D. Am I better off combining with a benzo or working back down the dosage scale?
> Why does more serotonin cause anxiety instead of calm?

I don't know what causes it, but I had a lot of weird fears when I first started taking Celexa -afraid to go to sleep for fear that the puppy (who is a large dog) would stick his nose under my pillow and suffocate, etc. I wasn't like this before, and it wore off after a few weeks, so it might get better if you can stick it out - I know that's easier said than done.
>


 

Re: What causes SSRI anxiety ?-salarmy4me

Posted by MM on July 30, 2001, at 23:58:40

In reply to Re: What causes SSRI anxiety side effect?, posted by KB on July 30, 2001, at 22:57:03

I thought it was serotonin too. I'm not trying to disagree with you, but I thought you might know why serzone was the best for anxiety out of the meds I took? (so maybe I can look into similar meds) I also took prozac, zoloft, paxil, effexor, etc., which all caused anxiety.

 

Re: What causes SSRI anxiety side effect? KB

Posted by Kingfish on July 31, 2001, at 9:54:06

In reply to Re: What causes SSRI anxiety side effect?, posted by KB on July 30, 2001, at 22:57:03

Absolutely! I had the weirdest panic attacks at first on Prozac! I drove through a toll and freaked out that I hadn't paid, even though I don't have to because I have an electronic pass. I almost backed up into a car. Not like me at all. It has passed.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.